Alert archive / Arizona / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 47, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Oct 11, 2012, 9:03 PM MST for Gila County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 11, 2012, 9:03 PM MST (04:03 UTC)
- Expired
- Oct 11, 2012, 9:30 PM MST
- In force
- 27 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 52 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1607 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
921 WUUS55 KFGZ 120403 SVRFGZ AZC007-120430- /O.NEW.KFGZ.SV.W.0047.121012T0403Z-121012T0430Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 903 PM MST THU OCT 11 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA... * UNTIL 930 PM MST * AT 859 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR YOUNG...OR 20 MILES SOUTHWEST OF FOREST LAKES...AND MOVING NORTHEAST AT 45 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3429 11093 3419 11074 3402 11095 3407 11104 TIME...MOT...LOC 0402Z 211DEG 44KT 3412 11094 $$ MCCOLLUM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 8:30 PM MST, 33 minutes earlier.
Area forecast discussion, Oct 11, 8:30 PM MST, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 830 PM MST THU OCT 11 2012 .SYNOPSIS...AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN ARIZONA TONIGHT AND FRIDAY. THIS STORM SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS. SOME STORMS MAY BE SEVERE. HIGH ELEVATION SNOW AND MUCH COLDER TEMPERATURES ARE EXPECTED ON FRIDAY. && .DISCUSSION...A BAND OF SHOWERS AND STORMS EXTENDING FROM PAYSON NORTHWARD TO MUNDS PARK AND FLAGSTAFF HAS REMAINED NEARLY STATIONARY THROUGH MID EVENING. INDIVIDUAL STORM CELLS CONTINUE TO RACE NORTHWARD WITHIN THIS BAND OF SHOWERS. CURRENT INDICATIONS ARE THAT THIS BAND WILL VERY SLOWLY HEAD EASTWARD OVERNIGHT. THE MAIN IMPACT FROM THIS EVENT CONTINUES TO BE THE POSSIBILITY OF SOME THUNDERSTORMS BECOMING SEVERE. AS OF MID EVENING UPWARD MOTION AND COOLING IN THE MID LEVELS WAS BEGINNING TO MOVE ACROSS THE AREA DESTABILIZING THE AIR MASS. THIS COMBINED WITH STRONG WIND SHEAR ALOFT WILL PRODUCE THE POTENTIAL FOR SEVERE THUNDERSTORMS. STORMS THAT BECOME SEVERE MAY PRODUCE STRONG DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. AS THE FRONT PASSES...THE ATMOSPHERE RAPIDLY COOLS AND SNOW LEVELS WILL FALL QUICKLY. SNOW LEVELS MAY FALL TO AS LOW AS 7500 FEET ACROSS THE WESTERN PORTIONS OF THE STATE BY MID DAY FRIDAY. FARTHER EAST...SNOW LEVELS WILL REMAIN MUCH HIGHER. SHOWERS WILL DIMINISH LATE FRIDAY. FROM SATURDAY THROUGH TUESDAY...LIGHT NORTHWEST THEN WESTERLY FLOW ALOFT WILL BRING DRY WEATHER BACK TO NORTHERN AZ. AREAS ABOVE 6500 FEET SHOULD SEE A HARD FREEZE BOTH SATURDAY AND SUNDAY MORNINGS. && .AVIATION...FOR THE 06Z PACKAGE...AN APPROACHING STORM MOVING INTO ARIZONA FROM THE WEST WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS TO NORTHERN ARIZONA THROUGH FRIDAY MORNING. EXPECT ERRATIC AND STRONG GUSTY WINDS OVERNIGHT NEAR THE STRONGER SHOWERS/THUNDERSTORMS. SCATTERED IFR CONDITIONS ARE FORECAST WITH CIGS 010-040 AGL OVER THE HIGHER TERRAIN. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.........MCCOLLUM/DB AVIATION.......BOHLIN/KD FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Oct 11, 4:33 AM MST, 16 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 433 AM MST THU OCT 11 2012 AZZ004>018-037>040-120700- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 433 AM MST THU OCT 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WILL AFFECT NORTHERN ARIZONA FROM THIS AFTERNOON THROUGH FRIDAY EVENING. IMPACTS INCLUDE WIDESPREAD RAIN SHOWERS...THUNDERSTORMS...GUSTY WINDS AND MUCH COLDER TEMPERATURES. THE COLD FRONT SHOULD BE ALONG A LINE FROM PAGE TO BLACK CANYON CITY BY MIDNIGHT FRIDAY MORNING AND REACH THE ARIZONA NEW MEXICO STATE LINE AROUND SUNRISE FRIDAY. IT IS POSSIBLE THAT A FEW THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT MAY BE SEVERE...MEANING THE PRODUCE WIND GUSTS OF 58 MPH OR GREATER AND OR HAIL ONE INCH IN DIAMETER OR LARGER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE FRIDAY. THE THREAT OF A FEW SEVERE THUNDERSTORMS CONTINUES ACROSS THE SOUTHERN HALVES OF NAVAJO AND APACHE COUNTIES THROUGH FRIDAY MORNING. SNOW LEVELS EARLY FRIDAY MORNING RANGE FROM 7500 FEET ON THE KAIBAB PLATEAU TO 9500 ACROSS APACHE COUNTY. EXPECT A FEW INCHES OF SNOW ABOVE 8500 FEET BY MID DAY FRIDAY IN COCONINO COUNTY. HARD FREEZES ARE POSSIBLE SATURDAY AND SUNDAY MORNING ABOVE 6500 FEET. OTHERWISE A RETURN TO FAIR WEATHER STARTS SATURDAY.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 9:24 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila, Navajo | 36 min |
| Oct 12, 1:43 AM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 32 min |
| Oct 12, 2:08 AM MST | Tornado Warning | FGZ | Navajo | 36 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.